Alert archive / South Dakota / Special Weather Statements in 2025
Special Weather Statement, NWS Aberdeen, SD
NWS Aberdeen, SD issued this special weather statement at Aug 5, 2025, 11:21 PM CDT for Hand County, South Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2025, 11:21 PM CDT (04:21 UTC)
- Expired
- Aug 6, 2025, 12:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Aberdeen, SD
- Hail
- 0.50 in
- Wind
- 55
County Hand County, SD
The radar
The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 13.2
The text
As transmitted.
185
WWUS83 KABR 060421
SPSABR
Special Weather Statement
National Weather Service Aberdeen SD
1121 PM CDT Tue Aug 5 2025
SDZ017-018-037-060515-
Hand SD-Spink SD-Faulk SD-
1121 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HAND...SOUTHEASTERN
FAULK AND SOUTHWESTERN SPINK COUNTIES THROUGH 1215 AM CDT...
At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orient, or 10 miles southeast of Faulkton, moving southeast at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Redfield, Zell, Orient, Burdette, Rockham, Miranda, Polo, and
Cottonwood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for central,
north central and northeastern South Dakota.
&&
LAT...LON 4496 9843 4463 9868 4463 9871 4460 9871
4454 9875 4476 9931 4481 9931 4506 9894
TIME...MOT...LOC 0421Z 292DEG 25KT 4490 9901
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 5, 9:16 PM CDT, 2 hours 5 minutes earlier. Its key messages:
- An active pattern continues with showers and thunderstorms in the forecast through Friday night.
- There is a marginal to slight risk (1 to 2 out of 5) for severe storms through tonight across the region with the slight risk covering the forecast area west of the Interstate 29 corridor. All hazards are possible this afternoon into this evening.
- There is a marginal risk for severe storms on Wednesday. There is a marginal to slight risk for severe storms over the entire forecast area on Thursday. Strong winds and large hail will be the primary threats each day.
- Heat indices could increase to 100-105F degrees on Thursday, with similar values on Friday.
Area forecast discussion, Aug 5, 9:16 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 916 PM CDT Tue Aug 5 2025 .KEY MESSAGES... - An active pattern continues with showers and thunderstorms in the forecast through Friday night. - There is a marginal to slight risk (1 to 2 out of 5) for severe storms through tonight across the region with the slight risk covering the forecast area west of the Interstate 29 corridor. All hazards are possible this afternoon into this evening. - There is a marginal risk for severe storms on Wednesday. There is a marginal to slight risk for severe storms over the entire forecast area on Thursday. Strong winds and large hail will be the primary threats each day. - Heat indices could increase to 100-105F degrees on Thursday, with similar values on Friday. && .UPDATE... Issued at 848 PM CDT Tue Aug 5 2025 Continue to watch strong to severe storms moving eastward across the CWA, some of which produced hail up to baseball size and winds to 70 mph. Will continue to adjust PoPs to better match radar trends and expectations. Tornado watch set to expire at 10PM CDT. && .DISCUSSION... Issued at 117 PM CDT Tue Aug 5 2025 At 1 PM CDT, skies are partly to mostly sunny across the forecast area. Temperatures are in the 70s and 80s (60ss across portions of north central/northeast South South Dakota under the cloud-cover were it was or is raining). Winds maintain a general south/southeast direction around 10 to 20 mph with gusts up to 30 mph. Elevated showers/thunderstorms within the remaining low/mid level WAA and best lingering low level jet/upper level jet lift zones continue to work toward the northeast corner of the CWA. Back over western/central South Dakota, the next mid-level s/w is noted in water vapor imagery entering the western Dakotas. The boundary is being destabilized, with the best deep layer shear (45- 60knots)/instability (1500-2500J/kg) noted across western/central South Dakota and the best low level shear (large sweeping low level curved hodographs)/instability (tor potential) is analyzed across mainly central/north central South Dakota. Tonight through Wednesday night, a lee-of-the-Rockies surface trough, potentially with a surface wave of low pressure developing on it, will work in tandem with this incoming mid-level s/w to produce isolated to scattered supercellular convection over western/central South Dakota by early this evening (right now, it's unclear whether the stabilized boundary layer over north central South Dakota from morning convection will have enough time to mix out/heat up and be part of the potential severe weather threat rooted in the boundary layer). Large hail, damaging winds and a few tornadoes are possible. As the evening becomes overnight, the LLJ, and increasing mid-level westerlies, combined with what is expected to be consolidating storm cold-pools, should cause storm mode to become linear (strong straight-line winds) and move off to the southeast out of the southern/eastern half of forecast zones. The lee-side-trof eventually lays down into an almost west to east oriented boundary on Wednesday before slowly trying to back up to the north Wednesday night. More than adequate shear/instability is forecast along this boundary at the end of peak-heating on Wednesday. But, there may not be any synoptic-scale lift support around on Wednesday to aide CI on this boundary that is forecast to be near the U.S. Highway 14 corridor Wednesday evening. If, a storm or two were to form on/north of this boundary, it would be in an environment that could cultivate strong/severe convection. Temperatures over the next 3 forecast periods are forecast to be near normal, and western CONUS wildfire smoke aloft should increase in thickness over the region today before taking a break on Wednesday. The latest available RRFS output to 84 hours, shows the western CONUS wildfire smoke aloft returning Thursday into Thursday night. Thursday into Friday, as heights rise ahead of the vigorous upper low set to spread across the northern tier states Friday through Sunday, low/mid-level WAA should push 700hpa thermal capping temperatures up to +14-15C Thursday/Thursday night and +16-17C Friday/Friday night. This is going to pretty much shut off precipitation chances over this area days 3 and 4 of the forecast. Most convection will be able to thrive to the north across North Dakota/northern Minnesota Thursday night and Friday/Friday night. The likelihood of convection turning and diving southeast across the Prairie Coteau into western Minnesota Thursday night or Friday night is rather low. This sytem's cold frontal boundary is still timed to move through the CWA Friday into Friday night. CIPS/CSU machine learning and the ENS EFI/shift of tails are still showcasing a notable signal for severe storms potential in that Thursday night through Friday night timeframe. Not sure how these capping warm EML mid-level temperatures are handled by these severe indices. Ensembles 500hpa height difference/qpf clusters analyses show precipitation chances falling off now on Friday (capped?) and continuing a dry scenario into Saturday (and potentially Sunday?) as the upper low over southern Canada slowly churns off to the east and northwest flow sets up over the CWA by Monday while western CONUS upper level ridging develops behind this longwave trof. The warming trend still appears to max out Thursday/Friday, with cooler conditions to follow. Right now, the probability of temperatures warming above 90 degrees (50% or higher) this week is found, for the most part, south of U.S. Highway 212. Thursday and Friday continue to showcase the warmest temperatures of the 7-day forecast, with highs at and south/west of Pierre potentially encroaching on the century mark again on Thursday. Forecast heat index values do exceed 100 degrees Thursday afternoon mainly across portions of central and northeast South Dakota. Friday also has heat index values running up to around 100F degrees across mainly the James River valley in the mid to late afternoon. Will continue to monitor trends. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 642 PM CDT Tue Aug 5 2025 Terminals KABR,KATY,KPIR,KMBG TSRA/+TSRA possible across the region this evening, although quite a bit of uncertainty remains on direct effects on TAF sites. KABR may be the best chance in the short term (00Z-03Z) as activity out of ND begins to drop southeast. Included PROB30 mention to handle the convection this evening and will adjust accordingly when confidence increases on any hits to a TAF site. MVFR/IFR VSBY expected in heavier thunderstorms, along with MVFR CIGs. In general, there may also be more MVFR CIGs affecting the region overnight into early Wednesday morning, along with pockets of BR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT DISCUSSION...10 AVIATION...TMT
Hazardous weather outlook, Aug 5, 2:38 PM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Aberdeen SD 238 PM CDT Tue Aug 5 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 238 PM CDT Tue Aug 5 2025 /138 PM MDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. There is a slight risk for severe storms everywhere west of the Coteau and a marginal risk I-29 east. All hazards are possible including strong winds, large hail, a tornado or two and heavy rain which may lead to flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk for severe thunderstorms across portions of the region Wednesday and a slight risk for severe thunderstorms across north central South Dakota on Thursday. There is a slight risk for severe thunderstorms on Friday as a cold front moves through. Heat indices are forecast to exceed 100 degrees on Thursday and Friday over portions of central and northeast South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. 10
In the hours before
Special weather statement, Aug 5, 10:17 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1017 PM CDT Tue Aug 5 2025
SDZ020-022-023-060345-
Hamlin SD-Deuel SD-Codington SD-
1017 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DEUEL...
NORTHEASTERN HAMLIN AND SOUTHEASTERN CODINGTON COUNTIES THROUGH 1045
PM CDT...
At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm near
Castlewood, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Bemis around 1025 PM CDT.
Goodwin around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.
&&
LAT...LON 4465 9705 4477 9715 4497 9683 4474 9665
TIME...MOT...LOC 0316Z 244DEG 25KT 4477 9699
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SRFLocal storm report, Aug 5, 10:50 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1050 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM Tstm Wnd Gst 5 E Orient 44.90N 98.98W
08/05/2025 M66 MPH Hand SD Mesonet
Mesonet station 158 Miranda (SDDOT).
&&Local storm report, Aug 5, 10:57 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1057 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM Tstm Wnd Gst 1 SE Watertown Airport 44.90N 97.15W
08/05/2025 M68 MPH Codington SD ASOS
ASOS station KATY Watertown Muni AP.
&&
TMTLocal storm report, Aug 5, 11:12 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1112 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM Tstm Wnd Dmg 2 W Watertown Airport 44.91N 97.21W
08/05/2025 Codington SD Emergency Mngr
Multiple uprooted trees up along Kampeska.
Time radar estimated.
&&
MCLocal storm report, Aug 5, 11:16 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1116 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM Tstm Wnd Gst 2 NE Sandy Shore State 44.91N 97.22W
08/05/2025 M99 MPH Codington SD Mesonet
Personal weather station peak gust.
&&
KSSpecial weather statement, Aug 5, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1121 PM CDT Tue Aug 5 2025
SDZ017-018-037-060515-
Hand SD-Spink SD-Faulk SD-
1121 PM CDT Tue Aug 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HAND...SOUTHEASTERN
FAULK AND SOUTHWESTERN SPINK COUNTIES THROUGH 1215 AM CDT...
At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orient, or 10 miles southeast of Faulkton, moving southeast at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Redfield, Zell, Orient, Burdette, Rockham, Miranda, Polo, and
Cottonwood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for central,
north central and northeastern South Dakota.
&&
LAT...LON 4496 9843 4463 9868 4463 9871 4460 9871
4454 9875 4476 9931 4481 9931 4506 9894
TIME...MOT...LOC 0421Z 292DEG 25KT 4490 9901
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
10The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:13 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 62 min |
| Aug 5, 7:26 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 49 min |
| Aug 5, 7:37 PM CDT | Tornado Warning | ABR | McPherson | 23 min |
| Aug 5, 7:41 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 49 min |
| Aug 5, 7:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 47 min |
| Aug 5, 7:56 PM CDT | Tornado Warning | ABR | McPherson | 34 min |
| Aug 5, 7:57 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 33 min |
| Aug 5, 8:02 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant | 43 min |
| Aug 5, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 46 min |
| Aug 5, 8:22 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 38 min |
| Aug 5, 8:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 45 min |
| Aug 5, 8:46 PM CDT | Special Weather Statement | ABR | Hughes | 29 min |
| Aug 5, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 48 min |
| Aug 5, 9:03 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 27 min |
| Aug 5, 9:04 PM CDT | Flash Flood Warning | ABR | Marshall | 4 hr |
| Aug 5, 9:21 PM CDT | Special Weather Statement | ABR | Grant | 24 min |
| Aug 5, 9:21 PM CDT | Special Weather Statement | ABR | Brown, Day | 54 min |
| Aug 5, 9:38 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 32 min |
| Aug 5, 9:41 PM CDT | Areal Flood Warning | ABR | Edmunds, Walworth | 9 hr |
| Aug 5, 9:45 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 60 min |
| Aug 5, 10:08 PM CDT | Special Weather Statement | ABR | Day | 37 min |
| Aug 5, 10:17 PM CDT | Special Weather Statement | ABR | Deuel | 28 min |
| Aug 5, 10:41 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 35 min |
| Aug 5, 10:54 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 51 min |
| Aug 5, 11:03 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 57 min |
| Aug 5, 11:06 PM CDT | Flash Flood Warning | ABR | Codington | 3 hr |
| Aug 5, 11:09 PM CDT | Flash Flood Warning | ABR | Grant, Roberts | 3 hr |
| Aug 5, 11:20 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 40 min |
| Aug 5, 11:25 PM CDT | Special Weather Statement | ABR | Spink | 35 min |
| Aug 5, 11:34 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 56 min |
| Aug 6, 12:45 AM CDT | Areal Flood Warning | ABR | Marshall | 9 hr |
| Aug 6, 2:19 AM CDT | Areal Flood Warning | ABR | Codington | 32 hr |
| Aug 6, 2:21 AM CDT | Areal Flood Warning | ABR | Grant, Roberts | 10 hr |
| Aug 6, 6:51 AM CDT | River Flood Warning | ABR | Codington | 36 hr |
| Aug 6, 11:05 AM CDT | River Flood Warning | ABR | Codington | 29 hr |
| Aug 6, 12:39 PM CDT | River Flood Warning | ABR | Codington | 25 hr |
| Aug 6, 1:21 PM CDT | River Flood Warning | ABR | Codington | 10 hr |
| Aug 6, 1:26 PM CDT | River Flood Warning | ABR | Hamlin | 4 days |
Nearby
Special Weather Statements in South Dakota, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.